Meeting News Coverage

Hepatotoxicity from herbal, dietary supplements rising

WASHINGTON — Liver injury attributable to the use of herbal and dietary supplements, particularly products marketed for bodybuilding, has increased in recent years, according to data presented at The Liver Meeting.

Researchers evaluated data collected from the Drug Induced Liver Injury Network (DILIN) on 845 patients who either probably, very likely or definitely experienced liver injury as a result of the suspected agent in each case.

Two hundred sixty-two herbal dietary supplements (HDS) were used by 136 patients with HDS-induced liver injury (HILI). After excluding seven patients who used a combination of HDS, the evaluated cohort included 44 patients who used HDS for bodybuilding, 85 who used HDS products marketed for other purposes, and 709 who experienced drug-induced liver injury (DILI).

Bodybuilding HDS users were more frequently men and had significantly fewer comorbidities than either users of other HDS or prescription drug users (P<.001). Total serum bilirubin levels at the onset of injury were greater among these patients (median 9.8 mg/dL) than for users of other HDS products (7.9 mg/dL) or prescription drug users (4.3 mg/dL; P<.001). Patients who used bodybuilding HDS also had lower ALT at DILIN entry (173 IU/L vs. 1,019 IU/L for other HDS and 505 IU/L for prescription drugs; P<.001).

No patients with HILI related to bodybuilding HDS required liver transplantation, compared with 13% of other HDS users and 3% of prescription drug users (P<.001). Hospitalization tended to be more frequent in the bodybuilding group (P=.08). No patients using bodybuilding HDS died, compared with 4% of other HDS users and 7% of prescription drug users (P=.098).

The percentage of liver injuries related to HDS products increased from 7% of cases between 2004 and 2005 to 20% between 2010 and 2012 (P<.001). This trend was significant both for cases attributable to bodybuilding products (P=.01) and for all other HDS products (P=.05).

“This was not a population-based study, so additional efforts to characterize the true burden of disease in the US population are needed, and in fact are being undertaken by the DILIN,” researcher Victor J. Navarro,MD, of the hepatology division at Einstein Medical Center, said. “Liver injury resulting from nonbodybuilding HDS may be more severe than that which results from prescription drugs, as evidenced by the higher transplantation rate. And, contrary to common belief, not all HDS are safe; certainly not [with regard to] the capacity to cause harm to the liver.”

Disclosure: Navarro reports no relevant financial disclosures.

For more information:

Navarro VJ. #113: Presidential Plenary: Transitional Advances in Hepatology: The Rising Burden of Herbal and Dietary Supplement Induced Hepatotoxicity in the USA. Presented at: The Liver Meeting 2013; Nov. 1-5, Washington.

WASHINGTON — Liver injury attributable to the use of herbal and dietary supplements, particularly products marketed for bodybuilding, has increased in recent years, according to data presented at The Liver Meeting.

Researchers evaluated data collected from the Drug Induced Liver Injury Network (DILIN) on 845 patients who either probably, very likely or definitely experienced liver injury as a result of the suspected agent in each case.

Two hundred sixty-two herbal dietary supplements (HDS) were used by 136 patients with HDS-induced liver injury (HILI). After excluding seven patients who used a combination of HDS, the evaluated cohort included 44 patients who used HDS for bodybuilding, 85 who used HDS products marketed for other purposes, and 709 who experienced drug-induced liver injury (DILI).

Bodybuilding HDS users were more frequently men and had significantly fewer comorbidities than either users of other HDS or prescription drug users (P<.001). Total serum bilirubin levels at the onset of injury were greater among these patients (median 9.8 mg/dL) than for users of other HDS products (7.9 mg/dL) or prescription drug users (4.3 mg/dL; P<.001). Patients who used bodybuilding HDS also had lower ALT at DILIN entry (173 IU/L vs. 1,019 IU/L for other HDS and 505 IU/L for prescription drugs; P<.001).

No patients with HILI related to bodybuilding HDS required liver transplantation, compared with 13% of other HDS users and 3% of prescription drug users (P<.001). Hospitalization tended to be more frequent in the bodybuilding group (P=.08). No patients using bodybuilding HDS died, compared with 4% of other HDS users and 7% of prescription drug users (P=.098).

The percentage of liver injuries related to HDS products increased from 7% of cases between 2004 and 2005 to 20% between 2010 and 2012 (P<.001). This trend was significant both for cases attributable to bodybuilding products (P=.01) and for all other HDS products (P=.05).

“This was not a population-based study, so additional efforts to characterize the true burden of disease in the US population are needed, and in fact are being undertaken by the DILIN,” researcher Victor J. Navarro,MD, of the hepatology division at Einstein Medical Center, said. “Liver injury resulting from nonbodybuilding HDS may be more severe than that which results from prescription drugs, as evidenced by the higher transplantation rate. And, contrary to common belief, not all HDS are safe; certainly not [with regard to] the capacity to cause harm to the liver.”

Disclosure: Navarro reports no relevant financial disclosures.

For more information:

Navarro VJ. #113: Presidential Plenary: Transitional Advances in Hepatology: The Rising Burden of Herbal and Dietary Supplement Induced Hepatotoxicity in the USA. Presented at: The Liver Meeting 2013; Nov. 1-5, Washington.

    See more from The Liver Meeting